Thunderstorm Wind, Baltimore
- When
- May 28, 1:20 PM EST
- Where
- Baltimore County, Parkton
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.650, -76.667
Trees downed.
An area of low pressure moved along a stationary front. Low level moisture combined with strong winds to trigger thunderstorms during the afternoon hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
An area of low pressure moved along a stationary front. Low level moisture combined with strong winds to trigger thunderstorms during the afternoon hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 28, 10:15 AM EST, 3 hours 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1115 AM EDT SAT MAY 28 2005 .MORNING UPDATE... HAVE MADE SOME MINOR CHANGES TO THE REMAINDER OF THE FORECAST FOR TODAY. HAVE BUMPED POPS UP A NOTCH IN THE WEST WHERE LARGE AREA OF SHOWERS ARE IMPENDING. HAVE INCREASED SKY COVER ESP IN THE WESTERN MOUNTAINS WHERE LARGE AREA OF OVERCAST RESIDES. HAVE LOWERED TEMPS A FEW DEGREES MAINLY IN THE NORTH WHERE CLOUD COVER WILL HAMPER DIURNAL HEATING. MORNING DULLES SOUNDING STILL SUPPORTS A MINOR SVR EVENT THIS AFTERNOON. STRONG WINDS AND GOOD SHEAR ABOVE 800 MB AND STRONG WINDS IN THE MID AND UPPER LEVELS. STRONG S/W WILL APPROACH THIS AFTN ALONG WITH FAVORABLE JET STREAK ORIENTATION. UNSEASONABLY DRY LOWER AMS WILL HAMPER CONVECTIVE DVLPT AND WILL ALSO INHIBIT INSTABILITY AND SUBSEQUENT STRENGTH OF UPDRAFTS. LOOKS LIKE MAIN THREAT THIS AFTN...IF CONVECTION IS ABLE TO FIRE...WILL BE SVR WIND GUSTS FROM DOWNBURST/MICROBURST. LARGE HAIL MAY ALSO BE A CONCERN...DUE TO UNSEASONABLY LOW FRZ LEVELS...THOUGH UNIMPRESSIVE INSTAB MAY LIMIT THE STRENGTH OF UPDRAFT AND HAIL THREAT. IN GENERAL THIS FCST UPDATE DOES NOT SEE ANY MAJOR CHANGES IN THE SVR POTENTIAL FOR THIS AFTN. ONE POINT...ACTIVITY SHOULD QUICKLY DIMINISH AFT 0Z WITH BEST PVA MOVING OFFSHORE...AND DUE TO THE MARG INSTAB. && .MARINE UPDATE... TIDES ARE THE MAIN CONCERN WITH THE MARINE FCST. IT APPEARS TODAYS HIGH TIDE SHOULD BE THE LAST TO CAUSE MINOR COASTAL FLOODING AS THE ASTRONOMICAL CYCLE IS ON THE WAY DOWN. THINK THE RECENT TIDES HAVE BEEN AFFECTED BY RECENT RAINFALL RUNOFF INTO THE RIVERS AND BAY CONTRIBUTING TO THE ALREADY HIGH ASTRONOMICAL TIDE. WINDS 10-15 KT GENERALLY ON THE WATERS THIS AFTN...BLW SMALL CRAFT. && .AVIATION... VFR CONDS OUTSIDE OF LOCALIZED CONVECTION. ...PREV DISCUSSIONS FOLLOW... SHORT TERM...TODAY/TNGT... SOMEWHAT PROBLEMATIC FORECAST TODAY. WATER VAPOR IMAGERY SHOWING FAIRLY POTENT SHORTWAVE TROF MOVING EASTWARD THRU OH EARLY THIS MORN. THIS WL BE THE MAIN PLAYER TODAY IN OUR WX. MODERATE FLOW PERPENDICULAR TO THE MTNS...GOOD HEATING AND APCHG SHORTWAVE WL PROMOTE DEVELOPMENT OF A LEE TROF TODAY. DEEP LYR SHEAR IS PRETTY IMPRESSIVE FOR THIS TIME OF YEAR...AND MORE THAN SUFFICIENT TO PROMOTE ORGANIZED SVR CONVECTION. 0-6KM SHEAR VALUES ON THE ORDER OF 55-65 KT ESP OVR SRN HALF OF THE CWFA. BEST MOISTURE WL BE EAST OF THE BLUE RIDGE. SHEAR PROFILES FAVOR BOWING SEGMENTS THE PRIMARY MODE GIVEN DEEP LYR UNIDIRECTIONAL SHEAR. E OF THE LEE TROF FEATURE LOW LEVEL SHEAR WOULD BE OTHERWISE MARGINALLY FAVORABLE FOR LOW LEVEL MESOCYCLONE FORMATION. HOWEVER...FEEL THAT TORNADO RISK OVERALL IS LOW TODAY GIVEN HIGH CLOUD BASES WITH INVERTED-V TYPE SOUNDINGS DEVELOPING AND POTENTIAL RFD BUOYANCY LIKELY LOW WITH LARGE SFC TEMP-DEWPOINT SPREADS. AMOUNT OF INSTABILITY ALSO REMAINS IN QUESTION TODAY AS LOW LEVEL MOISTURE IS SOMEWHAT SCANT AND WOULDNT EXPECT SFC DEWPOINTS REACHING MUCH HIGHER THAN THE L/M50S AT BEST. WK OUTFLOW BOUNDARY FROM EARLIER CONVECTION OVER PA HAS KICKED WINDS WEAKLY AROUND TO THE N AND DROPPED SFC DEWPTS A BIT...BUT DON/T SEE THIS BEING A BIG PLAYER AS THIS WAS A VERY SHALLOW BOUNDARY AND WL LIKELY MIX OUT/RETREAT QUICKLY NORTHWARD AS LEE TROF DEVELOPS LATER THIS MORNING. OVERALL...APPEARS ATTM THAT THE GREATEST RISK IS FOR SVR WND GUSTS WITH STRONGEST CONVECTION. SECONDARY HAIL THREAT ALSO EXISTS GIVEN A FAVORABLE THERMODYNAMIC PROFILE. GIVEN SHEAR/INSTABILITY COMBO...FEEL THAT COVERAGE WL BE LIMITED BY THE INSTABILITY. MLCAPES ONLY CLIMB TO 500 TO PERHAPS AS HIGH AS 1000 J/KG OVER SE ZNS. LIMITED COVERAGE WL PREEMPT THE MENTION OF SVR IN THE ZFP FOR NOW...WL LET DAY SHIFT MAKE THE FINAL CALL ON THAT. WL CARRY SVR MENTION IN HWO/SPS THIS MORN. SW TROF MOVES E OF THE AREA BY EVENING TAKING CONVECTION WITH. WILL LEAVE VERY LOW EVENING POPS FOR NOW BUT FIRST INCLINATION IS TO DROP THEM. LONG TERM...SUN AND BEYOND... QUITE A RANGE OF MODEL SOLUTIONS THROUGH THE LONG TERM. A SHORT WAVE MOVING AROUND THE SOUTH SIDE OF THE UPPER LOW OVER NEW ENGLAND WILL LIFT NORTH SUNDAY MORNING. AT THE SURFACE...HIGH PRESSURE OVER THE REGION WILL BEGIN TO BREAK DOWN AHEAD OF THE SOUTHERN STREAM LOW. THIS SHOULD KEEP THE AREA DRY ON SUNDAY. THE PATH OF THIS SOUTHERN LOW IS UNCERTAIN WITH CURRENT MODEL DIFFERENCES. THE GFS KEEPS THE LOW TO OUR SOUTH WHILE THE NAM BRINGS THE LOW TO OUR NORTHWEST. THE MODELS AGREE THAT THE SYSTEM WILL BRING PRECIP TO THE AREA...THEY JUST CANNOT AGREE ON WHERE AND WHEN. THE GFS KEEP THE FORECAST AREA DRY THROUGH LATE TUESDAY NIGHT INTO WEDNESDAY. THE NAM...SUPPORTED BY THE UKMET...BRINGS THE RAIN IN NEARLY 24 HOURS EARLIER. WITH SUCH POOR RUN TO RUN CONSISTENCY AND SUCH A DIFFERENCE IN OVERALL MODEL SOLUTIONS...DECIDED TO COMPROMISE...LEANING MORE TOWARDS THE NAM THROUGH MIDWEEK. WILL INTRODUCE A PRECIP IN THE WEST MONDAY MORNING...GRADUALLY SPREADING EAST BY MONDAY NIGHT. MONDAY NIGHT INTO TUESDAY WILL BE THE BEST CHANCE FOR SHOWERS AND THUNDERSTORMS...WITH THE NAM PUSHING THE MAIN LOW TO THE WEST AND NORTHWEST...WITH A SECONDARY LOW DEVELOPING OVER CENTRAL VIRGINIA. PRECIP SHOULD MOVE OUT OF THE AREA BY WEDNESDAY MORNING. FOR WEDNESDAY THROUGH FRIDAY...NO MAJOR CHANGES WERE MADE TO PREVIOUS FORECAST GIVEN LACK OF MODEL CONSISTENCY. WEDNESDAY LOOKS TO BE DRY...WHILE THURSDAY AND FRIDAY HAVE 20 POPS. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...NONE. && MORNING UPDATE...BROTHERTON SHORT TERM/AVIATION...MANNING LONG TERM/MARINE...ALLEN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1130 AM EDT SAT MAY 28 2005 ANZ530>537-DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021- 025>031-036>042-050>057-WVZ048>055-290800- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- DISTRICT OF COLUMBIA-ALLEGANY-WASHINGTON-FREDERICK MD-CARROLL- NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE- PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-HIGHLAND- AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE- NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN- ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE-GRANT-MINERAL-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON- PENDLETON-HARDY- 1130 AM EDT SAT MAY 28 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA... WASHINGTON DC AND THE TIDAL POTOMAC RIVER. .DAY ONE...THIS AFTERNOON AND TONIGHT A FEW SEVERE STORMS ARE POSSIBLE THIS AFTERNOON AND EARLY EVENING ACROSS THE OUTLOOK AREA. A STRONG UPPER LEVEL DISTURBANCE WILL APPROACH THE AREA FROM THE WEST TODAY. THIS DISTURBANCE WILL AID IN THE DEVELOPMENT OF SCATTERED SHOWERS AND THUNDERSTORMS. A FEW OF THE THUNDERSTORMS THIS AFTERNOON MAY BECOME SEVERE WITH DAMAGING WINDS THE PRIMARY RISK. LARGE HAIL WILL ALSO BE POSSIBLE. THE MOST LIKELY TIME FOR SEVERE WEATHER TODAY WILL BE BETWEEN 2 PM AND 6 PM. THE AREA AT HIGHER RISK FOR SEVERE WEATHER IS ALONG AND EAST OF THE INTERSTATE 95 CORRIDOR. MINOR COASTAL FLOODING WILL BE POSSIBLE AT HIGH TIDE TODAY DUE TO HIGH ASTRONOMICAL TIDES. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EARLY EVENING. JB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1130 AM EDT SAT MAY 28 2005 DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-282130- DISTRICT OF COLUMBIA-ALLEGANY-WASHINGTON-FREDERICK MD-CARROLL- NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE- PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-HIGHLAND- AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE- NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN- ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE-GRANT-MINERAL-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON- PENDLETON-HARDY- INCLUDING THE CITIES OF...WASHINGTON...CUMBERLAND...HAGERSTOWN... FREDERICK...WESTMINSTER...GAITHERSBURG...COLUMBIA...BALTIMORE... ANNAPOLIS...WALDORF...ST MARYS CITY...STAUNTON...WAYNESBORO... HARRISONBURG...WINCHESTER...FRONT ROYAL...CHARLOTTESVILLE... LEESBURG...CULPEPER...MANASSAS...MANASSAS PARK...FAIRFAX... ALEXANDRIA...FALLS CHURCH...FREDERICKSBURG...BAYARD... PETERSBURG...KEYSER...MARTINSBURG...CHARLES TOWN 1130 AM EDT SAT MAY 28 2005 ...ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EARLY EVENING... A FEW SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EARLY EVENING ACROSS CENTRAL AND NORTHERN VIRGINIA...THE EASTERN WEST VIRGINIA PANHANDLE...CENTRAL AND WESTERN MARYLAND AND THE DISTRICT OF COLUMBIA. A STRONG UPPER LEVEL DISTURBANCE WILL APPROACH THE AREA FROM THE WEST THIS AFTERNOON. THIS DISTURBANCE WILL AID IN THE DEVELOPMENT OF SCATTERED SHOWERS AND THUNDERSTORMS. DUE TO VERY STRONG WINDS ALOFT...THE PRIMARY RISK WILL BE DAMAGING WIND GUSTS OF 60 MPH OR HIGHER. LARGE HAIL WILL ALSO BE POSSIBLE. THE MOST LIKELY TIME FOR SEVERE WEATHER TODAY WILL BE BETWEEN 2 PM AND 6 PM. THE AREA MOST LIKELY TO EXPERIENCE SEVERE WEATHER IS ALONG AND EAST OF THE INTERSTATE 95 CORRIDOR. JB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1256 PM EDT SAT MAY 28 2005 VAZ041-281900- FAUQUIER- 1256 PM EDT SAT MAY 28 2005 ...STRONG THUNDERSTORM MOVING INTO WESTERN FAUQUIER COUNTY... AT 12:52 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM MOVING INTO WESTERN FAUQUIER COUNTY SOUTH OF LINDEN. THIS STORM IS MOVING TO THE EAST ABOUT 30 MPH AND WILL MOVE INTO THE MARSHALL AND ADA AREAS BY 1:15 MPH. BRIEF WIND GUSTS TO 35 MPH...BRIEF HEAVY RAINFALL AND DANGEROUS CLOUD TO GROUND LIGHTNING ARE THE MAIN THREAT WITH THIS STORM. IF YOU ARE OUTDOORS...MOVE INDOORS UNTIL THIS STORM PASSES. ROSA
The national radar mosaic for the moment the first event began.
1 thunderstorm wind. Local standard time, as filed.
Trees downed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2005Every state in 2005This day in weather historyWarnings in Maryland, May 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5463567.